Tangle-Tree Duality: In Graphs, Matroids and Beyond


We apply a recent tangle-tree duality theorem in abstract separation systems to derive tangle-tree-type duality theorems for width-parameters in graphs and matroids.We further derive a duality theorem for the existence of clusters in large data sets.

Our applications to graphs include new, tangle-type, duality theorems for tree-width, path-width, and tree-decompositions of small adhesion. Conversely, we show that carving width is dual to edge-tangles. For matroids we obtain a tangle-type duality theorem for tree-width.

Our results can also be used to derive short proofs of all the classical duality theorems for width parameters in graph minor theory, such as path-width, tree-width, branch-width and rank-width.

This is a preview of subscription content, access via your institution.


  1. [1]

    O. Amini, F. Mazoit, N. Nisse and S. Thomasse: Submodular partition functions, Discrete Appl. Math. 309 (2009), 6000–6008.

    MathSciNet  MATH  Google Scholar 

  2. [2]

    D. Bienstock, N. Robertson, P. Seymour and R. Thomas: Quickly excluding a forest, J. Combin. Theory Ser. B 52 (1991), 274–283.

    MathSciNet  Article  Google Scholar 

  3. [3]

    N. Bowler: Presentation at Hamburg workshop on graphs and matroids, Spiekeroog 2014.

    Google Scholar 

  4. [4]

    J. Carmesin, R. Diestel, F. Hundertmark and M. Stein: Connectivity and tree structure in finite graphs, Combinatorial 34 (2014), 1–35.

    MathSciNet  Article  Google Scholar 

  5. [5]

    R. Diestel: Graph Theory, Springer, 4th edition, 2010.

    Google Scholar 

  6. [6]

    R. Diestel: Graph Theory (5th edition), Springer-Verlag, 2017, Electronic edition available at http://diestel-graph-theory.com/.

    Google Scholar 

  7. [7]

    R. Diestel: Abstract separation systems, Order 35 (2018), 157–170.

    MathSciNet  Article  Google Scholar 

  8. [8]

    R. Diestel, P. Eberenz and J. Erde: Duality theorem for blocks and tangles in graphs, SIAM J. Discrete Math. 31 (2017), 1514–1528.

    MathSciNet  Article  Google Scholar 

  9. [9]

    R. Diestel and S. Oum: Unifying duality theorems for width parameters, II. General duality, arXiv:1406.3798, 2014.

    Google Scholar 

  10. [10]

    R. Diestel and S. Oum: Tangle-tree duality in abstract separation systems, arXiv:1701.02509, 2017.

    Google Scholar 

  11. [11]

    R. Diestel and S. Oum: Tangle-tree duality in graphs, matroids and beyond (extended version), arXiv:1701.02651, 2017.

    Google Scholar 

  12. [12]

    R. Diestel and G. Whittle: Tangles and the Mona Lisa, arXiv:1603.06652.

  13. [13]

    J. Geelen, B. Gerards, N. Robertson and G. Whittle: Obstructions to branch-decomposition of matroids, J. Combin. Theory (Series B) 96 (2006), 560–570.

    MathSciNet  Article  Google Scholar 

  14. [14]

    P. Hlineny and G. Whittle: Matroid tree-width, European J. Combin. 27 (2006), 1117–1128.

    MathSciNet  Article  Google Scholar 

  15. [15]

    P. Hlineny and G. Whittle: Addendum to matroid tree-width, European J. Combin. 30 (2009), 1036–1044.

    MathSciNet  Article  Google Scholar 

  16. [16]

    C.-H. Liu: Packing and covering immersions in 4-edge-connected graphs, arXiv:1505.00867, 2015.

    Google Scholar 

  17. [17]

    L. Lyaudet, F. Mazoit and S. Thomasse: Partitions versus sets: a case of duality, European J. Combin. 31 (2010), 681–687.

    MathSciNet  Article  Google Scholar 

  18. [18]

    S. Oum and P. Seymour: Approximating clique-width and branch-width, J. Combin. Theory Ser. B 96 (2006), 514–528.

    MathSciNet  Article  Google Scholar 

  19. [19]

    J. Oxley: Matroid Theory, Oxford University Press, 1992.

    Google Scholar 

  20. [20]

    N. Robertson and P. Seymour: Graph minors. X. Obstructions to tree-decomposition, J. Combin. Theory (Series B) 52 (1991), 153–190.

    MathSciNet  Article  Google Scholar 

  21. [21]

    P. Seymour and R. Thomas: Graph searching and a min-max theorem for tree-width, J. Combin. Theory (Series B) 58 (1993), 22–33.

    MathSciNet  Article  Google Scholar 

  22. [22]

    P. Seymour and R. Thomas: Call routing and the ratcatcher, Combinatorica 14 (1994), 217–241.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding authors

Correspondence to Reinhard Diestel or Sang-il Oum.

Additional information

Supported by IBS-R029-C1 and the National Research Foundation of Korea (NRF) grant funded by the Korean government (MSIT) (No. NRF-2017R1A2B4005020).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Diestel, R., Oum, Si. Tangle-Tree Duality: In Graphs, Matroids and Beyond. Combinatorica 39, 879–910 (2019). https://doi.org/10.1007/s00493-019-3798-5

Download citation

Mathematics Subject Classification (2010)

  • 05C40
  • 05C75
  • 05C83